Alert archive / New Mexico / Red Flag Warnings in 2011

Red Flag Warning 17, NWS El Paso, TX

March 27, 2011El Paso County, Hudspeth County, Texas; 7 counties in New Mexico

NWS El Paso, TX issued this red flag warning at Mar 27, 2011, 7:29 AM MDT for El Paso County, Hudspeth County, Texas; 7 counties in New Mexico. It took effect at Mar 27, 2011, 1:00 PM MDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 27, 2011, 7:29 AM MDT (13:29 UTC)
In effect from
Mar 27, 2011, 1:00 PM MDT
Expired
Mar 27, 2011, 7:00 PM MDT
In force
6 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Hidalgo County, NM, Lincoln County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 64 km from the middle of the area, began a volume at 13:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 12:00Z, 1.5 hours before the alert went out and 64 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 12:00Z on 2011-03-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 12:00Z on 2011-03-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 77 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2462 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
77 m²/s²
0-3 km storm-relative helicity
128 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

416 
WWUS84 KEPZ 271329
RFWEPZ

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
729 AM MDT SUN MAR 27 2011

...A FIRE WEATHER WATCH IS IN EFFECT MONDAY AFTERNOON THROUGH
EARLY MONDAY EVENING FOR ALL OF SOUTHWEST...SOUTH-CENTRAL NEW
MEXICO AND FAR WEST TEXAS FOR WINDS GREATER THAN 20
MPH...RELATIVE HUMIDITIES 15 PERCENT OR LOWER AND VERY HIGH OR
GREATER FIRE DANGER...

...A RED FLAG WARNING IS IN EFFECT SUNDAY AFTERNOON THROUGH EARLY
SUNDAY EVENING FOR THE LOWLANDS OF SOUTHWEST...SOUTH-CENTRAL NEW
MEXICO AND FAR WEST TEXAS FOR WINDS GREATER THAN 20 MPH...RELATIVE
HUMIDITIES 15 PERCENT OR LOWER AND VERY HIGH OR GREATER FIRE
DANGER...


.A CONTNUED PROGRESSION OF UPPER LEVEL DISTURBANCES EMBEDDED IN
STRONG WESTERLY FLOW WILL MOVE ACROSS THE REGION INTO THE FIRST
PART OF THIS WEEK. THIS WILL CAUSE STRONG WEST TO SOUTHWEST FLOW
ACROSS THE FIRE DISTRICT AGAIN ON SUNDAY WITH EVEN STRONGER WINDS
ON MONDAY AFTERNOON. A LEE TROUGH OVER EASTERN NEW MEXICO WILL
PRODUCE A MODERATE TO STRONG SURFACE PRESSURE GRADIENT AND WILL
CONTRIBUTE TO BREEZY TO WINDY CONDITIONS BOTH SUNDAY AND MONDAY
AFTERNOONS. THE MODERATE TO STRONG WINDS...COMBINED WITH LOW
HUMIDITY AND HIGH OR GREATER FIRE DANGER RATINGS...WILL CAUSE
CRITICAL FIRE CONDITIONS SUNDAY AND MONDAY DURING THE AFTERNOON AND
EARLY EVENING HOURS.

NMZ111-112-TXZ055-056-280100-
/O.NEW.KEPZ.FW.W.0017.110327T1900Z-110328T0100Z/
/O.CON.KEPZ.FW.A.0015.110328T1800Z-110329T0200Z/
SOUTHWEST DESERTS AND LOWLANDS-
SOUTH CENTRAL LOWLANDS AND SOUTHERN RIO GRANDE VALLEY-EL PASO-
HUDSPETH-
729 AM MDT SUN MAR 27 2011

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
MDT THIS EVENING...
...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING...

THE NATIONAL WEATHER SERVICE IN EL PASO TX/SANTA TERESA HAS
ISSUED A RED FLAG WARNING...WHICH IS IN EFFECT FROM 1 PM THIS
AFTERNOON TO 7 PM MDT THIS EVENING. A FIRE WEATHER WATCH REMAINS
IN EFFECT FROM MONDAY AFTERNOON THROUGH MONDAY EVENING. 

* LOCATION...FAR WEST TEXAS...AND THE LOWLANDS OF SOUTHWEST AND
  SOUTH CENTRAL NEW MEXICO SUNDAY AND ALL ELEVATIONS OF SOUTHERN
  NEW MEXICO AND FAR WEST TEXAS MONDAY

* WINDS...SUSTAINED 20 FOOT WINDS OF 20 MPH OR HIGHER WITH GUSTS
  TO 30 MPH SUNDAY AFTERNOON AND EARLY EVENING. FOR
  MONDAY...SUSTAINED 20 FOOT WINDS OF 25 TO 30 MPH OR HIGHER WITH
  GUSTS EXCEEDING 40 MPH ON MONDAY.

* RELATIVE HUMIDITY...10 TO 15 PERCENT BOTH DAYS

* TIMING...1 PM TO 7 PM SUNDAY AND NOON TO 8PM MONDAY.

* REMARKS...EXTREME DROUGHT CONDITIONS PREVAIL SOUTH AND WEST OF 
  INTERSTATE 10 AND ALONG THE RIO GRANDE SOUTH FROM TRUTH OR 
  CONSEQUENCES NEW MEXICO TRHOUGH HUDSPETH COUNTY TEXAS WITH 
  SEVERE DROUGHT CONDITIONS ELSEWHERE. NIGHTTIME BREEZES WILL 
  CONTINUE TO HAMPER OVERNIGHT HUMIDITY RECOVERY MONDAY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE EITHER OCCURRING NOW...OR WILL SHORTLY. A COMBINATION OF
STRONG WINDS...LOW RELATIVE HUMIDITY...AND WARM TEMPERATURES WILL
CREATE EXTREME FIRE GROWTH POTENTIAL.

&&

$$

NMZ110-113-280100-
/O.CON.KEPZ.FW.A.0015.110328T1800Z-110329T0200Z/
SOUTHWEST MOUNTAINS-CAPITAN AND SACRAMENTO MOUNTAINS-
729 AM MDT SUN MAR 27 2011

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING...

A FIRE WEATHER WATCH REMAINS IN EFFECT FROM MONDAY AFTERNOON
THROUGH MONDAY EVENING. 

* WINDS...SUSTAINED 20 FOOT WINDS OF 25 TO 30 MPH OR HIGHER WITH 
  GUSTS EXCEEDING 40 MPH. 

* RELATIVE HUMIDITY...EXPECT HUMIDITIES OF 15 PERCENT OR LESS.

* TIMING...NOON TO 8 PM ON MONDAY.

* REMARKS...EXTREME DROUGHT CONDITIONS PREVAIL SOUTH AND WEST OF 
  INTERSTATE 10 AND ALONG THE RIO GRANDE SOUTH FROM TRUTH OR 
  CONSEQUENCES NEW MEXICO TRHOUGH HUDSPETH COUNTY TEXAS WITH 
  SEVERE DROUGHT CONDITIONS ELSEWHERE. NIGHTTIME BREEZES WILL 
  CONTINUE TO HAMPER OVERNIGHT HUMIDITY RECOVERY MONDAY EVENING. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FIRE WEATHER WATCH MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE FORECAST TO OCCUR. LISTEN FOR LATER FORECASTS AND POSSIBLE
RED FLAG WARNINGS.

&&

$$


20

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this red flag warning went out at Mar 27, 4:05 AM MDT, 3 hours 24 minutes earlier.

Area forecast discussion, Mar 27, 4:05 AM MDT, 3 hours 24 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
405 AM MDT SUN MAR 27 2011

.SYNOPSIS...
DRY AND WARM WEATHER WILL CONTINUE FOR MOST OF THIS WEEK AS THE
UPPER FLOW REMAINS DRY. SMALL DISTURBANCES IN THIS FLOW WILL KEEP
OUR WINDY AFTERNOON CONDITIONS EACH DAY THROUGH WEDNESDAY. HIGH
TEMPERATURES FOR MOST OF THIS WEEK WILL REMAIN AROUND 10 DEGREES
ABOVE NORMAL. A STRONGER DISTURBANCE ALOFT WILL DROP DOWN EASTERN
NEW MEXICO LATE WEDNESDAY NIGHT AND BRING A SLIGHT CHANCE OF RAIN
AND SNOW SHOWERS TO THE SACRAMENTO MOUNTAINS. A COLD FRONT WILL
ACCOMPANY THIS DISTURBANCE...AND COOL TEMPERATURES FOR THURSDAY BACK
TO NORMAL OR SLIGHTLY BELOW NORMAL. AN UPPER RIDGE WILL RAPIDLY
BUILD IN LATER THURSDAY AND FRIDAY AND TEMPERATURES WILL QUICKLY
RECOVER BACK TO WELL ABOVE NORMAL FOR THE WEEKEND.

&&

.DISCUSSION...
DRY AND WARM CONDITIONS WILL PERSIST THROUGH THIS ENTIRE WEEK INTO
THE NEXT WEEKEND...WITH A BRIEF RESPITE MID WEEK. DRY ZONAL FLOW
THROUGH TUESDAY MEANS VERY LITTLE IN THE WAY OF CLOUDS...AND A
SERIES OF SMALL DISTURBANCES IN THIS FLOW WILL CREATE WINDY
AFTERNOONS EACH DAY. MONDAY LOOKS TO BE THE WINDIEST OF THE NEXT 3
DAYS. MONDAY'S WINDS COULD REACH ADVISORY CRITERIA BUT BELIEVE THEY
WILL STAY JUST BELOW. WINDS ARE MORE OF A FIRE WEATHER CONCERN...SEE
FOLLOWING DISCUSSION.

GFS HAS BEEN PRETTY CONSISTENT WITH UPPER TROUGH DROPPING OUT OF THE
PAC NORTHWEST AND REACHING OUR AREA WEDNESDAY NIGHT. LAST SEVERAL
RUNS HAVE HAD LIGHT QPF TOTALS EITHER JUST EAST OF SACRAMENTO
MOUNTAINS OR OVER THEM...SO I HAVE INCLUDED A SLIGHT CHANCE IN THAT
AREA FOR WEDNESDAY NIGHT. UPPER DYNAMICS ARE PRETTY STRONG WITH LEFT
FRONT QUAD OF 100+ KT JET MOVING OVER THIS AREA WEDNESDAY NIGHT. AS
USUAL...LACK OF MOISTURE WORKING AGAINST THE PRECIP. ALSO AT THE
SURFACE...COLD FRONT MOVING DOWN FROM THE NORTH TURNS THE LOW LEVEL
FLOW NORTHERLY...WHICH OFTEN CREATES SOME DOWNSLOPE EFFECT FOR THE
SAC MOUNTAINS. FRONT WILL BRING BRIEF COOLING TO THE CWA...WITH
AROUND 8-12 DEGREES OF COOLING FOR THURSDAY. EL PASO COULD SEE IT'S
FIRST BELOW NORMAL HIGH TEMPERATURE SINCE MAR 9...QUITE A STREAK.

HOWEVER...UPPER RIDGE QUICKLY BUILDS IN OVER THE DESERT SOUTHWEST
BEHIND THE EXITING UPPER TROUGH AND TEMPERATURES WILL QUICKLY
RECOVER BACK TO WELL ABOVE NORMAL FOR THE WEEKEND. GFS DOES SHOW
RIDGE TRANSITING ACROSS THE CWA AS PACIFIC TROUGH DISLODGES IT. THIS
WILL SET UP A SOUTHWEST FLOW WITH SOME MOISTURE...AND A CHANCE OF
SHOWERS SATURDAY NIGHT AND SUNDAY. THIS IS JUST OUT OF FORECAST
PERIOD AND PROBABLY NOT WORTH HITTING TOO HARD AT THE MOMENT ANYHOW.

&&

.AVIATION...VALID 27/12Z-28/12Z.
HIGH VFR CONDS EXPECTED THRU PERIOD. DVLPG AFT 18Z...SURFACE WINDS
WEST/SOUTHWEST 18-22 KTS WITH GUSTS TO 32 KTS...DIMINISHING AGAIN
AFT 01Z.

&&

.FIRE WEATHER...
DRY AND WARM CONDITIONS WILL CONTINUE FOR MUCH OF THIS WEEK. TODAY
THROUGH WEDNESDAY WILL SEE WINDY AFTERNOONS EACH DAY. WINDS THIS
AFTERNOON MAY BRIEFLY REACH RED FLAG CONDITIONS ACROSS THE LOWLANDS
BUT PROBABLY NOT MEET THE DURATION REQUIREMENT. MONDAY LOOKS BETTER
AREA WIDE FOR RED FLAG CONDITIONS. WATCH FOR MONDAY WILL CONTINUE
AND WE MAY UPGRADE THIS TO A WARNING LATER TODAY. A BRIEF RESPITE ON
WEDNESDAY NIGHT AND THURSDAY MORNING AS UPPER TROUGH MOVES THROUGH
AND BRINGS A COLD FRONT WITH IT. NOT MUCH IN THE WAY OF PRECIP OTHER
THAN A SLIGHT CHANCE OVER THE SACRAMENTO MOUNTAINS OVER NIGHT. BUT
THE COLD FRONT WILL BRING TEMPERATURES ON THURSDAY BACK DOWN TO
NORMAL OR SLIGHTLY BELOW. UPPER RIDGE BUILDING BACK OVER THE DESERT
SOUTHWEST LATER THURSDAY AND FRIDAY WILL QUICKLY BRING TEMPERATURES
BACK TO WELL ABOVE NORMAL HOWEVER.

&&

.PRELIMINARY POINT TEMPS/POPS...
EL PASO                 79  51  81  49  80 /   0   0   0   0   0
SIERRA BLANCA TX        81  46  81  46  79 /   0   0   0   0   0
LAS CRUCES              78  42  81  43  80 /   0   0   0   0   0
ALAMOGORDO              77  43  79  46  77 /   0   0   0   0   0
CLOUDCROFT              57  37  60  39  59 /   0   0   0   0   0
TRUTH OR CONSEQUENCES   76  41  79  41  77 /   0   0   0   0   0
SILVER CITY             65  40  68  43  69 /   0   0   0   0   0
DEMING                  77  41  80  42  79 /   0   0   0   0   0
LORDSBURG               77  41  80  41  80 /   0   0   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR NMZ110>113.

TX...FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
     FOR TXZ055-056.

&&

17 HEFNER
Hazardous weather outlook, Mar 27, 6:45 AM MDT, 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM
645 AM MDT SUN MAR 27 2011

NMZ022>025-030>032-TXZ055-056-281215-
SOUTHWEST MOUNTAINS/LOWER GILA REGION-SIERRA COUNTY LAKES REGION-
TULAROSA BASIN/SOUTHERN DESERT-SOUTHERN SACRAMENTO MOUNTAINS-
SOUTHWEST DESERT/BOOTHEEL-SOUTHWEST DESERT/MIMBRES BASIN-
SOUTHERN DESERT-EL PASO-HUDSPETH-
645 AM MDT SUN MAR 27 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
NEW MEXICO...SOUTHWEST NEW MEXICO AND SOUTHWEST TEXAS.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. WINDY CONDITIONS WILL
DEVELOP THIS AFTERNOON.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. BREEZY TO WINDY
CONDITIONS WILL OCCUR AGAIN MONDAY THROUGH WEDNESDAY...WITH PATCHY
BLOWING DUST.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

Nearby

Red Flag Warnings in New Mexico, 2011Red Flag Warnings in Texas, 2011Every red flag warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.